The upside of side effects

Picture of pill dispenser with many pillsI started taking medication daily 14 years ago, when I was first put on blood thinners because of my humongous blood clot. Since then, I’ve been on and off a variety of drugs to manage various medical challenges. Usually, the medications do what they’re supposed to. For example, the blood thinners stop my clot from growing, and the high doses of diuretics I take stop my belly from ballooning from second- to third-trimester pregnant.

We tend to think of medication side effects as bad and for some people they are truly intolerable. The effects of chemotherapy can be horrendous, but people undergoing such treatments rarely feel they can opt out. I am lucky that my chemotherapy is nothing like that–I barely notice the little pill I take each morning–and I feel deeply for people who have to endure a much more gruelling regimen.

On my current drug regimen, I have an almost-perfect combination of side effects. The ones that speed up my gut are balanced by the ones that slow it down. And what weight-preoccupied person would be displeased with any pill that depresses appetite a bit? Plus the fatigue caused by some of my medications, while increasing my risk of walking into inanimate objects, has actually improved my sleep.

Stuffed toy in shape of liver with smile and eyes.

Not just happy but cuddly.

10 years ago, I started on a medication to lower the blood pressure in the clotted vein outside my liver. Increased blood pressure in this vein may damage my liver by putting extra stress on it. I don’t want that, since livers are for living. Sure, there are some side effects with this medication that aren’t great. Low blood pressure makes me dizzy occasionally, maybe a bit spacey too, but who cares if my liver is happy?

Before I started on this medication, I’d get one or two migraines a month, sometimes more if Calgary’s weather changes were particularly extreme. But once I started taking this drug, my migraines virtually disappeared. I might get one every year or two instead of one every week or two.

Don’t feel bad for me for having migraines, though, since mine are utterly wimpy. I just get doggone tired before, my vision gets a little weird for a spell, and then my head aches a bit. I know migraines are much, much worse for many people. (Just ask my friend who vomited into my wastebasket during one of hers many years ago.) My migraines have never interfered with work or play to any significant extent.

Recently the migraines have returned, but I don’t know why, since my blood pressure is still shockingly low. Maybe I’ll discuss this change with Dr. Liver when I see him. I’m not eager to increase my dosage, since I did that for a while many years back and I spent several weeks in a fog.

It’s crossed my mind that maybe stress is to blame. I’ve taken on more lately, with new clients and swimming and the blog and even occasionally washing the floor. (J. revoked my mopping privileges after my last attempt.) For a psychologist, I have remarkably poor coping skills, after all. No need to rub that one in with your comments, thanks.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s